A 49 year old man presented in 1998 with marked visual disturbance. MRI scan revealed a very large pituitary tumour with compression of the anterior optic pathways. Prolactin was markedly elevated at 259,000 milliunits per litre confirming the diagnosis of a giant prolactinoma. A trial of dopamine agonist therapy did not result in any improvement in vision and he proceeded to pituitary surgery. Vision improved and prolactin levels were suppressed by dopamine agonist therapy with associated tumour shrinkage. 2 years later there was sudden tumour enlargement and the patient underwent further transphenoidal surgery followed by pituitary radiotherapy. 3 months after surgery the IGF-1 level was noted to be elevated at 92 nanomoles per litre and a GH profile confirmed biochemical acromegaly. Review of all previous biopsies showed no positive staining for GH, but a high mitotic rate was observed in the most recent specimens. IGF-1 levels fluctuated for the next 12 months before reducing back to a level consistent with GH deficiency. Prolactin level remained contolled for the next 2 years with dopamine agonist therapy. However in May 2003 prolactin levels rose again in association with enlargement of the pituitary tumour. Increasing doses of dopamine agonist had no effect and a repeat scan in October revealed further tumour enlargement and the presence of two cerebral metstases. These were excised and further debulking of the pituitary tumour was undertaken. He is currently awaiting chemotherapy and gamma knife treatment. This case illustrates the difficulty in diagnosing and managing pituitary carcinoma. The sudden tumour enlargement at 2 years along with the histological findings and subsequent development of GH excess suggested an unusually aggressive tumour, but the situation remained stable for another 2 years and the diagnosis of pituitary carcinoma was only confirmed with the appearance of metastases over 5 years after the patient's initial presentation.
22 - 24 Mar 2004
British Endocrine Societies